Announcement

Collapse
No announcement yet.

Breastfeeding a toddler

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Breastfeeding a toddler

    I am a type 2 diabetic and have been on insulin. Recently I have been unable to take my insulin and am wondering about the possibility of taking other diabetes medications but am worried about the risks. Most of the information available (little as that is) is for breastfeeding infants. My daughter is 2 yrs 3 months, so I would assume most of the risks are less. Any help is very much appreciated.

  • #2
    Dear earthen_mamma,

    Metformin is a good choice for oral glycemic control during breastfeeding. The amount of the drug that enters milk is 0.3 % to 0.7 % of your dose which is very small. The typical dose of metformin is 500 mg twice daily. The time the drug would be most concentrated in your breastmilk (T max) would be 2 1/2 to 3 hours after your dose. Avoiding breastfeeding during the T max time would decrease the amount of the drug that your toddler would be exposed to. Since your child is older, the amount of milk the child ingests is less compared to infancy, and also the child's liver and kidney function should be adequate to process the medication by now. Let me know if your physician puts you on a different medication or if you have further questions.

    Sincerely,
    Cindy Pride, MSN,CPNP
    TTUHSC InfantRisk Center
    Last edited by cpride; 12-09-2011, 01:48 PM.

    Comment


    • #3
      I was put on metformin once when I was pregnant, but it made me very nauseous. I wish it had worked, but it was horrible for me. Is there another option?
      Thank you!

      Comment


      • #4
        Dear earthen-mamma,

        Two other choices for oral glycemic control that appear to be compatible with breastfeeding include acarbose and glyburide. There are no breastfeeding studies on acarbose, but the oral bioavailability is only two percent (amount of the drug absorbed through the stomach). Thus, it is highly unlikely that acarbose would enter human milk in clinically relevant concentrations. Observe your toddler for upset stomach, diarrhea, and abdominal pain although unlikely due to the low oral bioavailability and the age of your child. There were two small breastfeeding studies done for glyburide. In one study, the breastmilk levels were below the limit of detection (0.005 ug/ml). In the second study, none of the drug was detected in breastmilk, and the infants in the study had normal blood glucose levels. You may talk with your physician whether these medications would be appropriate for you.

        Sincerely,
        Cindy Pride, MSN, CPNP
        TTUHSC InfantRisk Center

        Comment


        • #5
          Dear earthen_mamma,

          Insulin is a large peptide; therefore, unlikely to enter breastmilk. Even if a small amount gets into breastmilk, the baby's stomach acid should destroy the insulin before being absorbed. Your toddler may have a GI virus which is common this time of year. If you do not see improvement in a few days, contact your child's pediatrician.

          Sincerely,
          Cindy Pride, MSN, CPNP
          TTUHSC InfantRisk Center
          Last edited by cpride; 12-19-2011, 03:50 PM.

          Comment


          • #6
            Metformin

            As a side note; my moms in the NICU who are on metformin produce copious amounts of milk it seems to work as a galactogue in some manner. Best Wishes

            Comment


            • #7
              I was just recently diagnosed with type II diabetes. My Doctor prescribed Janumet on Friday and my 17 month old son threw up for 7 1/2 hours...I'm sure it was the medication. I'm trying to find something safe to take, but no one seems to know anythng and I'm not sure if the metformin will cause him to react like the Janumet. I do not want to stop breastfeeding, but I don't want to harm my baby either. Please help.

              Comment


              • #8
                Dear melicarimarin,

                Metformin hydrochloride and sitagliptin phosphate is a combined drug product (Janumet) used in the management of type-2 diabetes mellitus. There are currently no studies on the transfer of this combined drug product into human milk. Metformin is safe to use during breastfeeding, and has been used with no untoward effects in the breastfed infant. Transfer to milk is minimal, and plasma levels (blood levels) are undetected in the breastfed infant. The relative infant dose, RID, (the amount of your dose that is transferred to your breastmilk) for metformin is 0.28%-0.65%. Medications that have a RID of less than ten percent are preferred during breastfeeding. Sitagliptan is an oral anti-diabetic agent. It does not produce hypoglycemia (low blood sugar) in healthy, nondiabetic individuals, so its use in a breastfeeding mother is unlikely to bother an infant. But caution is still recommended until studies are done on its transfer into breastmilk. Levels in milk following lactational exposure to metformin + sitagliptin are probably too low to be clinically significant. However, some caution is still recommended. The cause of your child's vomiting may have been due to other factors. Sometimes the filler that the generic drug is combined with can cause an untoward reaction. You may want to talk with your local pharmacist about what the medication was combined with to make the tablet. Other considerations are viral infection or food poisoning especially if he ate out that day. You may want to talk with your pediatrician about these other factors. Hope this information is helpful. Let me know if you have further questions. If your physician has other medications that he/she recommends, call the InfantRisk Center at 806-352-2519 for further information. We are open Monday through Friday 8 to 5 CDT.

                Sincerely,
                Cindy Pride, MSN, CPNP
                TTUHSC InfantRisk Center
                Last edited by cpride; 06-20-2012, 01:15 PM.

                Comment

                Working...
                X